Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 6, NWS Melbourne, FL

April 23, 1997Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Apr 23, 1997, 11:52 AM EDT for Osceola County, Florida. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 1997, 11:52 AM EDT (15:52 UTC)
Expired
Apr 23, 1997, 12:55 PM EDT
In force
63 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 12:49 PM EDTThunderstorm WindKissimmee, FLStrong thunderstorm winds blew trees on to a mobile home, and destroyed a service station canopy.
Apr 23, 12:49 PM EDTThunderstorm WindKissimmee, FLStrong thunderstorm winds blew trees on to a mobile home, and destroyed a service station canopy.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 8:00 AM EDTTornado WatchSPC6 hr
Apr 23, 11:45 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 3.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1997-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1997-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2247 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 231552 RRA
SVRMLB
FLC097-231655-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1152 AM EDT WED APR 23 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1255 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 1150 AM...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM FROM
INTERCESSION CITY TO JUST SOUTH OF THE ORLANDO INTERNATIONAL AIRPORT.
THE STORMS WERE MOVING EAST-NORTHEAST AT 35 MPH AND WILL AFFECT
AREAS FROM LAKE TOHO TO KISSIMMEE TO ST. CLOUD THROUGH 1230 PM.
DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM.

REMEMBER...A TORNADO WATCH IS ALSO IN EFFECT FOR OSCEOLA COUNTY.
TORNADOES CAN DEVELOP WITH LITTLE ADVANCE WARNING. SEEK SHELTER
NOW...THIS IS A VERY DANGEROUS STORM.

SPRATT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 9:40 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 9:40 AM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
940 AM EDT WED APR 23 1997

CFL TURN IN THE BARREL.  STRONG CONVECTION CONTINUES WITHIN TOR BOX
AND WILL CONTINUE THRU PERIOD. TRACKING A PERSISTENT TORNADIC
THUNDERSTORM ACROSS VOLUSIA COUNTY WITH SEVERAL REPORTS OF LARGE HAIL
DURING PAST HOUR. INDIVIDUAL CELLS AHEAD OF LARGER SQUALL APPEAR TO
BE THE STORMS OF CONCERN AS THEY TAKE ADVANTAGE OF FRESH INSTABILITY
OF THE LOCAL ATMOSPHERE.  NEXT CONCERN IS LANDFALLING STORMS ON WEST
COAST AS CURRENTLY SHOW BULGES AND KINKS IN THE LINE.  SVR/TOR WILL
BEGIN TO APPROACH ECFL FROM WEST DURING NEXT TWO HOURS.

CURRENT FORECAST REASONABLE.

In the hours before

Special weather statement, Apr 23, 6:02 AM EDT, 5 hours 50 minutes before
FLZ041-044>047-053-054-058-059-064-501-231130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
605 AM EDT WED APR 23 1997

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A COLD FRONT WAS LOCATED OVER THE WESTERN FLORIDA PANHANDLE
THIS MORNING AND IS FORECAST TO MOVE INTO CENTRAL FLORIDA DURING THE
DAY.  ASSOCIATED DISTURBED WEATHER WITH THIS SYSTEM HAS ALREADY
RESULTED IN SEVERE WEATHER ACROSS PARTS OF ALABAMA AND GEORGIA
YESTERDAY AS WELL AS OVERNIGHT...AND IS EXPECTED TO CONTINUE AS THE
FRONT MOVES SOUTHWARD THROUGH THE FLORIDA PENINSULA.

AS A RESULT...STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT.
ALTHOUGH THE SURFACE LOW PRESSURE CENTER WILL MOVE NORTHEAST TOWARDS
THE MID-ATLANTIC STATES...THE FRONT WILL STILL BE CAPABLE OF
PRODUCING STRONG THUNDERSTORMS IN NORTH AND CENTRAL FLORIDA.  IN
FACT...SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE
AS THE SYSTEM MOVES THROUGH THE AREA DURING DAYTIME HEATING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS.  SHORT-LIVED TORNADOES ARE ALSO A POSSIBILITY.

EAST CENTRAL FLORIDA SPOTTERS AND EMERGENCY MANAGERS SHOULD BE
ON THE ALERT AND READY TO QUICKLY ACTIVATE TODAY.  STORMS WILL ENTER
CENTRAL FLORIDA DURING THE MORNING AND INTENSIFY INTO THE EARLY
AFTERNOON.  THE SEVERE WEATHER THREAT WILL DIMINISH BY LATE
AFTERNOON.

MARINE INTERESTS...STRONG THUNDERSTORMS WILL APPROACH NORTHERN
SECTIONS OF THE MARINE AREA NEAR DAYTONA BEACH THIS MORNING...LIKELY
IN THE FORM OF A BROKEN SQUALL LINE.  INDIVIDUAL STORMS WILL MOVE
OFFSHORE AS THE SYSTEM ITSELF MOVES SOUTHEAST...REACHING THE SOUTH
MARINE AREA NEAR JUPITER INLET BY LATE AFTERNO.ON. MARINERS SHOULD BE
ADVISED...SPECIAL MARINE WARNINGS FOR CONVECTIVE GUSTS GREATER THAN
35 KTS WILL BE LIKELY TODAY.

SHARP
Special weather statement, Apr 23, 6:05 AM EDT, 5 hours 47 minutes before
FLZ041-044>047-053-054-058-059-064-501-231130-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
605 AM EDT WED APR 23 1997

...SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...

A COLD FRONT WAS LOCATED OVER THE WESTERN FLORIDA PANHANDLE
THIS MORNING AND IS FORECAST TO MOVE INTO CENTRAL FLORIDA DURING THE
DAY.  ASSOCIATED DISTURBED WEATHER WITH THIS SYSTEM HAS ALREADY
RESULTED IN SEVERE WEATHER ACROSS PARTS OF ALABAMA AND GEORGIA
YESTERDAY AS WELL AS OVERNIGHT...AND IS EXPECTED TO CONTINUE AS THE
FRONT MOVES SOUTHWARD THROUGH THE FLORIDA PENINSULA.

AS A RESULT...STRONG THUNDERSTORMS HAVE FORMED AHEAD OF THE FRONT.
ALTHOUGH THE SURFACE LOW PRESSURE CENTER WILL MOVE NORTHEAST TOWARDS
THE MID-ATLANTIC STATES...THE FRONT WILL STILL BE CAPABLE OF
PRODUCING STRONG THUNDERSTORMS IN NORTH AND CENTRAL FLORIDA.  IN
FACT...SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE
AS THE SYSTEM MOVES THROUGH THE AREA DURING DAYTIME HEATING.
DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS.  SHORT-LIVED TORNADOES ARE ALSO A POSSIBILITY.

EAST CENTRAL FLORIDA SPOTTERS AND EMERGENCY MANAGERS SHOULD BE
ON THE ALERT AND READY TO QUICKLY ACTIVATE TODAY.  STORMS WILL ENTER
CENTRAL FLORIDA DURING THE MORNING AND INTENSIFY INTO THE EARLY
AFTERNOON.  THE SEVERE WEATHER THREAT WILL DIMINISH BY LATE
AFTERNOON.

MARINE INTERESTS...STRONG THUNDERSTORMS WILL APPROACH NORTHERN
SECTIONS OF THE MARINE AREA NEAR DAYTONA BEACH THIS MORNING...LIKELY
IN THE FORM OF A BROKEN SQUALL LINE.  INDIVIDUAL STORMS WILL MOVE
OFFSHORE AS THE SYSTEM ITSELF MOVES SOUTHEAST...REACHING THE SOUTH
MARINE AREA NEAR JUPITER INLET BY LATE AFTERNOON. MARINERS SHOULD BE
ADVISED...SPECIAL MARINE WARNINGS FOR CONVECTIVE GUSTS GREATER THAN
35 KTS WILL BE LIKELY TODAY.

SHARP
Special weather statement, Apr 23, 10:38 AM EDT, 1 hour 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-231630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT WED APR 23 1997

...TORNADOES WILL OCCUR OVER PARTS OF CENTRAL FLORIDA....

A VIGOROUS SQUALL LINE OF THUNDERSTORMS WAS AHEAD OF AN APPROACHING
COLD FRONT THAT IS MOVING THROUGH CENTRAL FLORIDA TODAY. THE LOCAL
ATMOSPHERE IS PRIME FOR SEVERE WEATHER.  DAMAGING WINDS...LARGE
HAIL...AND TORNADOES ARE CERTAIN THROUGH THE EARLY AFTERNOON.
AGAIN...SEVERE WEATHER IS CERTAIN!

A TORNADO WATCH WILL CONTINUE FOR MOST OF CENTRAL FLORIDA THROUGH
2PM.

ALL SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED AND MAKE
DECISIONS ACCORDINGLY. MANY WARNINGS HAVE ALREADY BEEN ISSUED AND
MORE ARE EXPECTED.  DAMAGING WEATHER IS EXPECTED IN LAKE COUNTY AND
WILL RAPIDLY PUSH EAST INTO ORANGE AND SEMINOLE COUNTIES...AND
EASTWARD.

EAST CENTRAL FLORIDA RESIDENTS SHOULD BE PREPARED TO PUT THEIR FAMILY
OPERATIONS PLAN INTO OPERATION.  BUISNESS AND SCHOOLS SHOULD REVIEW
TORNADO SAFETY RULES AND REMAIN ALERT FOR POSSIBLE WARNINGS IN THEIR
AREA.

THIS IS DANGEROUS SITUATION!

MARINE INTERESTS...LOCAL MARINERS SHOULD CONSIDER NOT VENTURING
OFFSHORE UNTIL THESE STORMS PASS.  BOATERS ALREADY OFFSHORE SHOULD
LOOK TO THEIR WESTERN SKY AS STORMS WILL MOVE OFFSHORE.  PLEASE WEAR
APPROVED FLOATATION DEVICES!.

SHARP
Special weather statement, Apr 23, 10:39 AM EDT, 1 hour 13 minutes before
FLZ041-044>047-053-054-058-059-064-501-231630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1039 AM EDT WED APR 23 1997

...TORNADOES WILL OCCUR OVER PARTS OF CENTRAL FLORIDA....

A VIGOROUS SQUALL LINE OF THUNDERSTORMS WAS AHEAD OF AN APPROACHING
COLD FRONT THAT IS MOVING THROUGH CENTRAL FLORIDA TODAY. THE LOCAL
ATMOSPHERE IS PRIME FOR SEVERE WEATHER.  DAMAGING WINDS...LARGE
HAIL...AND TORNADOES ARE CERTAIN THROUGH THE EARLY AFTERNOON.
AGAIN...SEVERE WEATHER IS CERTAIN

A TORNADO WATCH WILL CONTINUE FOR MOST OF CENTRAL FLORIDA THROUGH
2PM.

ALL SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED AND MAKE
DECISIONS ACCORDINGLY. MANY WARNINGS HAVE ALREADY BEEN ISSUED AND
MORE ARE EXPECTED.  DAMAGING WEATHER IS EXPECTED IN LAKE COUNTY AND
WILL RAPIDLY PUSH EAST INTO ORANGE AND SEMINOLE COUNTIES...AND
EASTWARD.

EAST CENTRAL FLORIDA RESIDENTS SHOULD BE PREPARED TO PUT THEIR FAMILY
OPERATIONS PLAN INTO OPERATION.  BUSINESSES AND SCHOOLS SHOULD REVIEW
TORNADO SAFETY RULES AND REMAIN ALERT FOR POSSIBLE WARNINGS IN THEIR
AREA.

THIS IS DANGEROUS SITUATION

MARINE INTERESTS...LOCAL MARINERS SHOULD CONSIDER NOT VENTURING
OFFSHORE UNTIL THESE STORMS PASS.  BOATERS ALREADY OFFSHORE SHOULD
LOOK TO THEIR WESTERN SKY AS STORMS WILL MOVE OFFSHORE.  PLEASE WEAR
APPROVED FLOATATION DEVICES.

SHARP
Special weather statement, Apr 23, 10:40 AM EDT, 1 hour 12 minutes before
FLZ041-044>047-053-054-058-059-064-501-231630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1040 AM EDT WED APR 23 1997

...TORNADOES WILL OCCUR OVER PARTS OF CENTRAL FLORIDA....

A VIGOROUS SQUALL LINE OF THUNDERSTORMS WAS AHEAD OF AN APPROACHING
COLD FRONT THAT IS MOVING THROUGH CENTRAL FLORIDA TODAY. THE LOCAL
ATMOSPHERE IS PRIME FOR SEVERE WEATHER.  DAMAGING WINDS...LARGE
HAIL...AND TORNADOES ARE CERTAIN THROUGH THE EARLY AFTERNOON.
AGAIN...SEVERE WEATHER IS CERTAIN

A TORNADO WATCH WILL CONTINUE FOR MOST OF CENTRAL FLORIDA THROUGH
2PM.

ALL SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED AND MAKE
DECISIONS ACCORDINGLY. MANY WARNINGS HAVE ALREADY BEEN ISSUED AND
MORE ARE EXPECTED.  DAMAGING WEATHER IS EXPECTED IN LAKE COUNTY AND
WILL RAPIDLY PUSH EAST INTO ORANGE AND SEMINOLE COUNTIES...AND
EASTWARD.

EAST CENTRAL FLORIDA RESIDENTS SHOULD BE PREPARED TO PUT THEIR FAMILY
OPERATIONS PLAN INTO OPERATION.  BUISNESS AND SCHOOLS SHOULD REVIEW
TORNADO SAFETY RULES AND REMAIN ALERT FOR POSSIBLE WARNINGS IN THEIR
AREA.

THIS IS DANGEROUS SITUATION

MARINE INTERESTS...LOCAL MARINERS SHOULD CONSIDER NOT VENTURING
OFFSHORE UNTIL THESE STORMS PASS.  BOATERS ALREADY OFFSHORE SHOULD
LOOK TO THEIR WESTERN SKY AS STORMS WILL MOVE OFFSHORE.  PLEASE WEAR
APPROVED FLOATATION DEVICES.

SHARP

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 8:40 AM EDTTornado WarningMLBVolusia45 min
Apr 23, 9:22 AM EDTTornado WarningMLBVolusia33 min
Apr 23, 9:43 AM EDTSevere Thunderstorm WarningMLBVolusia62 min
Apr 23, 9:56 AM EDTSevere Thunderstorm WarningMLBLake94 min
Apr 23, 10:10 AM EDTTornado WarningMLBVolusia45 min
Apr 23, 10:17 AM EDTTornado WarningMLBLake, Orange63 min
Apr 23, 10:29 AM EDTTornado WarningMLBVolusia66 min
Apr 23, 10:38 AM EDTTornado WarningMLBSeminole57 min
Apr 23, 11:10 AM EDTSevere Thunderstorm WarningMLBBrevard60 min
Apr 23, 11:22 AM EDTSevere Thunderstorm WarningMLBOrange, Seminole28 min
Apr 23, 11:44 AM EDTTornado WarningMLBOrange61 min
Apr 23, 12:27 PM EDTSevere Thunderstorm WarningMLBBrevard58 min
Apr 23, 12:51 PM EDTSevere Thunderstorm WarningMLBIndian River, Osceola64 min
Apr 23, 1:20 PM EDTTornado WarningMLBIndian River50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.